Immunotherapy-Related Adverse Events Present New Challenge to Emergency Department Physicians

November 4, 2019

By Erik MacLaren

DENVER -- November 2, 2019 -- Colitis was the most common immune-related adverse event (AE) diagnosed in patients taking immune checkpoint inhibitors who presented to an emergency department (ED), according to a study presented here at the 2019 Annual Meeting of the American College of Emergency Physicians (ACEP).

However, emergency physicians often did not consider immunotherapy-related AEs in the differential diagnoses, reported Richmond Castillo, MD, Mayo Clinic, Rochester, Minnesota, and colleagues.

As the list of approved indications for immune checkpoint inhibitors expands, it is likely that more patients are going to be presenting to the ED in the future, which is why Dr. Castillo and colleagues decided to conduct the current study.

The researchers retrospectively analysed data from all patients presenting at a single, tertiary-centre ED between May 1, 2017, and April 30, 2018, who were also taking pembrolizumab, nivolumab or ipilimumab for cancer and had their last dose within 6 weeks before visiting the ED.

There were 67 unique patients who fit these criteria and made 98 visits to the ED during the study period. The most common complaints in these visits were gastrointestinal symptoms (31.6%), followed by respiratory symptoms (16.3%).

In the 98 total ED visits examined, possible immunotherapy-related AEs were noted in 14 cases (14.3%), and 16 cases were ultimately diagnosed as such at a follow-up oncology visit.

Emergency providers only considered immunotherapy-related AEs in the differential diagnosis in 7 of the 16 cases that were ultimately confirmed (43.8%). Among these 16 cases, 10 reported gastrointestinal symptoms (62.5%) including 9 patients who were diagnosed with colitis. Others AEs included new onset type 1 diabetes, pancreatitis, pneumonitis, myasthenia gravis, and adrenal insufficiency.

Dr. Richmond noted that immunotherapy-related AEs are often not considered by emergency providers when diagnosing patients who are taking checkpoint inhibitors, but it should be in their radar, especially if patients are presenting with gastrointestinal symptoms.

[Presentation title: Retrospective Analysis of Patients Receiving Immune Checkpoint Inhibitors Presenting to the Emergency Department. Abstract 311]